Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 229, NWS Mobile, AL

June 17, 2023Conecuh County, Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2023, 5:30 PM CDT for Conecuh County, Monroe County, Wilcox County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2023, 5:30 PM CDT (22:30 UTC)
Expired
Jun 17, 2023, 5:58 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Conecuh County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 144 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS54 KMOB 172230
SVRMOB
ALC035-099-131-172315-
/O.NEW.KMOB.SV.W.0229.230617T2230Z-230617T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
530 PM CDT Sat Jun 17 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monroe County in south central Alabama...
  Southwestern Wilcox County in south central Alabama...
  North central Conecuh County in south central Alabama...

* Until 615 PM CDT.

* At 529 PM CDT, a severe thunderstorm was located 7 miles west of
  Vredenburgh, or 13 miles southwest of Camden, moving southeast at
  35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Monroeville, Peterman, Excel, Beatrice and Vredenburgh. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3156 8693 3141 8734 3176 8752 3181 8752
      3182 8750 3183 8750 3183 8755 3192 8760
      3196 8740
TIME...MOT...LOC 2229Z 322DEG 32KT 3185 8745 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
2 follow-up statements
920 
WWUS54 KMOB 172246
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
546 PM CDT Sat Jun 17 2023

ALC131-172255-
/O.CAN.KMOB.SV.W.0229.000000T0000Z-230617T2315Z/
Wilcox AL-
546 PM CDT Sat Jun 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WILCOX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southwestern Alabama.

LAT...LON 3155 8697 3141 8734 3175 8752 3181 8752
      3182 8750 3183 8750 3183 8725
TIME...MOT...LOC 2245Z 322DEG 32KT 3175 8735 

$$

ALC035-099-172315-
/O.CON.KMOB.SV.W.0229.000000T0000Z-230617T2315Z/
Monroe AL-Conecuh AL-
546 PM CDT Sat Jun 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN MONROE AND NORTH CENTRAL CONECUH COUNTIES...

At 545 PM CDT, a severe thunderstorm was located 6 miles south of
Vredenburgh, or 15 miles north of Monroeville, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monroeville, Peterman, Excel, Beatrice and Vredenburgh. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3155 8697 3141 8734 3175 8752 3181 8752
      3182 8750 3183 8750 3183 8725
TIME...MOT...LOC 2245Z 322DEG 32KT 3175 8735 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
387 
WWUS54 KMOB 172258
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
558 PM CDT Sat Jun 17 2023

ALC035-099-172308-
/O.CAN.KMOB.SV.W.0229.000000T0000Z-230617T2315Z/
Monroe AL-Conecuh AL-
558 PM CDT Sat Jun 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE AND NORTH
CENTRAL CONECUH COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southwestern Alabama.

LAT...LON 3155 8697 3141 8734 3175 8752 3181 8752
      3182 8750 3183 8750 3183 8725
TIME...MOT...LOC 2256Z 322DEG 32KT 3166 8727 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:05 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 17, 4:05 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
405 PM CDT Sat Jun 17 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday)
Issued at 402 PM CDT Sat Jun 17 2023

The ongoing severe thunderstorms across the southern portions of the
area, with hail up to baseball size and damaging winds, will
continue to move south toward and off the coast through late
afternoon/early evening. A lull in convection looks to be short-
lived however in the wake of this shortwave as yet another fairly
potent shortwave trough looks to cross the Lower MS Valley late
tonight, potentially bringing another MCS with it across the state
of MS. Will need to watch our CWA for the potential arrival of this
MCS into the far northwest portion of our forecast area very late
tonight or early Sunday morning. Even so, a very unstable airmass
will remain in place over our forecast area Sunday afternoon and
evening, with additional transient impulses bringing the potential
for organized intense convection to spread across our forecast area
Sunday afternoon and evening given strong instability and favorable
deep layer shear. The potential exists for bowing segments capable
of producing damaging winds in excess of 70 mph to spread across our
area along with instances of large hail up to baseball size. The SPC
Day 2 outlook brings an Enhanced Risk of severe weather into our
southeast MS and southwest AL counties on Sunday, where shear and
instability overlap will be most favorable for severe weather.

Flooding concerns will also continue across our forecast area
through the weekend. Many locations remain saturated from heavy
rains over the past several days. Additional rounds of storms will
remain capable of producing torrential downpours with potential for
2-4" of rain with locally higher totals to fall in a short period of
time. Given that some of the high resolution CAMs show potential for
excessive rainfall across portions of our CWA, a Flood Watch remains
in effect for our entire forecast area through the weekend. High
dewpoints will result in increased heat indices outside of storms,
with maximum values up to around 105 degrees in the vicinity of
southeast MS and far southwest AL on Sunday. A HIGH risk of rip
currents will continue along area beaches through early next week.
/22

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 402 PM CDT Sat Jun 17 2023

An upper low that has organized over Kentucky meanders south to
over the Southeast by Wednesday morning. With an upper high
located over the Tx/Mexico border, strong northwest to northerly
upper level flow continues over the Lower Mississippi River Valley
and western half of the Southeast. A surface ridge stretching
west over the central/southern Gulf of Mexico will continue to
push Gulf moisture inland, with precipitable h20 values in the
1.7"-2.1" through the Short Term. Daily showers and thunderstorms
moving southeast across the forecast area will help to maintain a
surface boundary stretching southeast across the forecast area,
providing the focus for the next day's convection initiation. This
boundary will shift southwest through the Short Term as the upper
low approaches. Guidance is advertising MLCapes rising into the
3000-4000J/kg range each day, more than enough for severe storms.
Wind shear does see a bit of a downward trend in the Short Term,
with Bulk Shear in the 30-40kts. Guidance is advertising the
higher mid level lapse rates present over the forecast area the
last couple of days shifting southwest, with the highest values,
and best chance of hail, being over the southwestern quarter of
the forecast area and southwest. DCapes in the 900- 1200J/kg
accompany the higher instability levels. Overall, daily strong to
damaging winds remain possible into the coming week, with
marginally large hail, remain possible. Water issues are also a
possiblity, with training cells, especially along the stalled
surface boundary.

Low temperatures see a downward trend as the stalled surface
boundary shifts southwest. Low temperatures in the low to mid 60s
Sunday night drop into the upper 60s northeast of a Waynesboro to
Crestview line, around 70 to low 70s south Tuesday night. High
temperatures also see a downward trend, from the upper 80s to around
95 Monday to mid 80s to low 90s Tuesday. Heat Indices see a drop
with the high temperatures, from around 100-107 over the
southwestern half of the forecast area, to around 100 over the same
area. The northeastern half of the forecast area sees Heat Indices
topping out in the 90s.
/16

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 402 PM CDT Sat Jun 17 2023

Guidance is advertising the upper low over the eastern Southeast
meandering around before either moving west (GFS and GEFS) or
meandering east(ECMWF or ECMWF ensembles). All are advertising the
upper low opening through the Extended, but still bringing above
normal PoPs. The decrease in upper subsidence over the area and
better than seasonal chance of rain will keep daytime temperatures
around to below seasonal norms through the period.
/16
&&

.MARINE...
Issued at 402 PM CDT Sat Jun 17 2023

A light to moderate westerly to southwesterly flow will
persist into the middle to next week, and cautionary headlines may
be required at times. Additionally, expect locally higher winds and
seas in and around any convective development over the local waters.
/22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  90  76  91  72  90  72  89 /  40  60  30  80  50  70  50  60
Pensacola   73  87  77  88  76  89  74  87 /  50  60  30  80  70  80  60  70
Destin      75  88  78  88  77  87  75  86 /  50  50  40  70  70  70  70  70
Evergreen   68  91  71  88  70  88  68  84 /  20  50  50  90  50  70  50  70
Waynesboro  68  89  71  90  69  90  69  86 /  20  60  60  80  40  50  30  50
Camden      66  89  70  86  68  86  67  83 /  10  40  60  80  40  60  40  60
Crestview   67  92  72  90  71  90  68  87 /  30  50  30  90  60  80  50  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Monday morning for ALZ051>060-261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...Flood Watch through Monday morning for FLZ201>206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...Flood Watch through Monday morning for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 17, 4:48 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
448 PM CDT Sat Jun 17 2023

ALZ054-055-172230-
Wilcox AL-Monroe AL-
448 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of north central Monroe
and southwestern Wilcox Counties through 530 PM CDT...

At 447 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles northeast of Vineland, or 14 miles
northeast of Thomasville, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Pine Hill, Vredenburgh and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Alabama.

&&

LAT...LON 3188 8708 3166 8734 3200 8763 3201 8762
      3213 8763 3213 8752 3216 8752
TIME...MOT...LOC 2147Z 317DEG 29KT 3209 8759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Local storm report, Jun 17, 4:49 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
449 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Hail             1 NW Piave              31.41N 88.76W
06/17/2023  M1.00 inch       Greene             MS   Public

            Report from mPING: Quarter (1.00 in.).

&&

JEH
Local storm report, Jun 17, 5:07 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
507 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Hail             Agricola                30.81N 88.52W
06/17/2023  E1.75 inch       George             MS   Public

            Social media picture of hail ranging from
            quarter size to golf ball size. Time using
            radar.

&&

JEH
Local storm report, Jun 17, 5:08 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
508 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Hail             Lucedale                30.92N 88.59W
06/17/2023  E1.50 inch       George             MS   Public

            Social media photo of hail ranging from
            quarter to ping pong ball size. Time using
            radar.

&&

JEH
Local storm report, Jun 17, 5:21 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
521 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Hail             1 SSE Leakesville       31.15N 88.56W
06/17/2023  E1.25 inch       Greene             MS   Public

            Social media picture of hail dollar sized
            hail in Leakesville, MS. Time using radar.

&&

JEH
Local storm report, Jun 17, 5:24 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
524 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Hail             3 NW Roberts            31.11N 86.93W
06/17/2023  E2.75 inch       Escambia           AL   Public

            Social media photo of baseball size hail on
            US29 east of Brewton. Time using radar.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:14 PM CDTSpecial Weather StatementMOBWilcox46 min
Jun 16, 7:23 PM CDTSevere Thunderstorm WarningMOBWilcox52 min
Jun 16, 7:27 PM CDTSevere Thunderstorm WarningMOBClarke, Conecuh, Monroe, Wilcox48 min
Jun 16, 7:53 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke40 min
Jun 16, 8:00 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Wilcox60 min
Jun 16, 8:10 PM CDTSevere Thunderstorm WarningMOBButler, Wilcox50 min
Jun 16, 8:42 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw48 min
Jun 16, 8:52 PM CDTSevere Thunderstorm WarningMOBButler, Choctaw, Clarke, Conecuh, Monroe, Washington and 1 more68 min
Jun 16, 9:17 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Monroe, Wilcox3 hr
Jun 16, 9:35 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington40 min
Jun 16, 9:42 PM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington3 hr
Jun 16, 9:56 PM CDTSevere Thunderstorm WarningMOBBaldwin, Choctaw, Clarke, Escambia, Mobile, Monroe and 1 more64 min
Jun 16, 10:42 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile37 min
Jun 16, 11:15 PM CDTAreal Flood AdvisoryMOBWashington3 hr
Jun 16, 11:18 PM CDTSpecial Weather StatementMOBBaldwin, Escambia42 min
Jun 16, 11:42 PM CDTSpecial Weather StatementMOBMobile48 min
Jun 16, 11:49 PM CDTSpecial Marine WarningMOB116 min
Jun 16, 11:56 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile34 min
Jun 17, 12:24 AM CDTTornado WarningMOBMobile25 min
Jun 17, 12:34 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile41 min
Jun 17, 12:54 AM CDTSpecial Marine WarningMOB96 min
Jun 17, 1:06 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jun 17, 1:14 AM CDTSpecial Weather StatementMOBBaldwin31 min
Jun 17, 1:16 AM CDTSpecial Marine WarningMOB89 min
Jun 17, 1:20 AM CDTSpecial Marine WarningMOB85 min
Jun 17, 2:45 AM CDTSpecial Marine WarningMOB60 min
Jun 17, 12:49 PM CDTSpecial Weather StatementMOBMonroe41 min
Jun 17, 1:19 PM CDTSpecial Weather StatementMOBMonroe41 min
Jun 17, 1:34 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe41 min
Jun 17, 1:56 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington49 min
Jun 17, 2:09 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia51 min
Jun 17, 2:13 PM CDTSpecial Weather StatementMOBButler47 min
Jun 17, 2:41 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington13 min
Jun 17, 2:44 PM CDTSevere Thunderstorm Warning Destructive damage threatMOBEscambia46 min
Jun 17, 2:51 PM CDTSpecial Weather StatementMOBCovington39 min
Jun 17, 2:54 PM CDTSpecial Weather StatementMOBClarke51 min
Jun 17, 3:03 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw42 min
Jun 17, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBMobile39 min
Jun 17, 3:35 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBMobile40 min
Jun 17, 3:46 PM CDTSpecial Marine WarningMOB89 min
Jun 17, 4:04 PM CDTSpecial Marine WarningMOB56 min
Jun 17, 4:13 PM CDTSevere Thunderstorm WarningMOBMobile47 min
Jun 17, 4:43 PM CDTSevere Thunderstorm WarningMOBMobile36 min
Jun 17, 4:48 PM CDTSpecial Weather StatementMOBWilcox42 min
Jun 17, 4:51 PM CDTTornado Warning Tornado observedMOBBaldwin12 min
Jun 17, 4:53 PM CDTSpecial Marine WarningMOB97 min
Jun 17, 5:13 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Jun 17, 5:16 PM CDTSevere Thunderstorm WarningMOBMobile24 min
Jun 17, 5:24 PM CDTSpecial Marine WarningMOB51 min
Jun 17, 5:34 PM CDTSpecial Marine WarningMOB86 min
Jun 17, 5:55 PM CDTSpecial Marine WarningMOB39 min
Jun 17, 6:56 PM CDTSpecial Marine WarningMOB49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.